Tuesday, 7 December 2010
We report here a case that showed opposite effect of two TNF-α antagonists, etanercept and infliximab, on cutaneous vasculitis in a patient with JRA. Three TNF-α antagonists, etanercept, infliximab, and adalimunmab are now available for the treatment of JRA in Korea. As JRA is a chronic condition, increase of adverse effects by long-term use is a major obstacle in TNF-α antagonists therapy. These include injection-site reaction, infusion-related reactions, infections, lymphoma, and lupus-like symptoms. Recently, development of cutaneous vasculitis has been observed in patients receiving TNF-α antagonists. We experienced a JRA patient treated with etanercept(25~50mg/week) for 2 1/2 years developed cutaneous vasculitis on both of lower legs. Pathological examination of skin biopsy revealed leukocytoclastic vasculitis. Thus, etanercept therapy was discontinued due to the extent and severity of vasculitis. After cessation of treatment for 4 months, the patient’s disease activity developed again and infliximab(100mg/8weeks) was administered with remission of disease activity. Unexpectedly, however, we found that cutaneous vasculitis was improved effectively by infliximab. This observation indicates that cutaneous vasculitis developed after introduction of one TNF-α antagonist(etanercept) can be improved with administration of another TNF-α antagonist(infliximab) and suggests that the opposite effect of these agents is probably associated with their ability to bind to TNF- α.